Virginia, 2003

Damaging Wind in Virginia, July 21, 2003

July 21, 2003 · NWS LWX · 1 event in 1 county or zone

A thunderstorm with high winds moved through Greene County during the afternoon of the 21st. A tree was downed onto Route 633 in Ruckersville.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

A thunderstorm with high winds moved through Greene County during the afternoon of the 21st. A tree was downed onto Route 633 in Ruckersville.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jul 21, 2:00 PM EST, 30 minutes earlier.

Area forecast discussion, Jul 21, 2:00 PM EST, 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
300 PM EDT MON JUL 21 2003

...SHORT TERM (TNGT AND TUE)...

UPR LVL TROF WL SWEEP ACROSS THE REGION TONIGHT...BUT MAINLY GIVING
US A GLANCING BLOW WITH BEST DYNAMICS REMAINING N OF OUR CWA. BUT
FIRST HAVE TO DEAL WITH SHORT TERM CONVECTIVE POTENTIAL. SCATTERED
THUNDERSTORMS HAVE FORM OVER PORTIONS OF THE SHENANDOAH AND POTOMAC
HIGHLAND IN GOOD INSTABILITY AXIS. MID-LVL SHEAR IS NOT IMPRESSIVE
ALTHOUGH INSTABLITY ACTUALLY QUITE GOOD. THINK THE AREA W OF THE
BLUE RIDGE COULD SEE ISOLATED SVR DUE TO DAMAGING WINDS WITH STORMS
OVER THE NEXT FEW HOURS. THEN AS THE EVENING BEGINS...LOTS OF DEBRI
CLOUDS AND LOSS OF INSOLATION WL DIMINISH THREAT OF SVR. UPR LVL
VORT AXIS COULD BE SUFF TO MAINTAIN A BROKEN LINE OF RW/TRW THROUGH
EARLY EVENING...THEN ACTIVITY SHOULD DIMINISH OVERNIGHT.

FOR TUE...SLOW MOVING FRNTL SYSTEM WL AFFECT THE REGION. 12Z ETA
SWEEPS THROUGH ONE BATCH OF MOISTURE EARLY IN THE DAY...THEN COULD
ACTUALLY SEE SOME SUNSHINE BEFORE ANOTHER BATCH OF MOISTURE AHEAD OF
A WEAK WAVE MOVES FROM SW TO NE ACROSS THE CWA BY MID AFTN. SVR
THREAT FOR TUE WL DEPEND UPON JUST HOW MUCH SUN GETS THROUGH. EVEN
IF WE GET SOME SUN...SHEAR PROFILES DO NOT LOOK ALL THAT IMPRESSIVE.
WL KEEP CHC GOING FOR TUE.

ON THE MARINE...SEEING LOTS OF GUSTS ON/NEAR THE BAY IN THE LOW 20S
SO SCA WL CONT FOR THIS PCKG.

SMZ

EXTENDED (TUE NIGHT-MONDAY)...
SHORT AND MEDIUM RANGE MODELS CONTINUE TO TREND TOWARDS COLD FRONT
SLOWING DOWN ON WEDNESDAY AND HANGING ACROSS THE EASTERN AND
SOUTHERN ZONES THROUGH THURSDAY. AIRMASS THEN DRIES OUT FOR FRIDAY
THROUGH SUNDAY. A BRIEF BREAK IN STAGNANT UPPER PATTERN FOR LATE
WEEK INTO THE WEEKEND. RIDGE REMAINS IN THE WEST WITH FLAT FLOW IN
THE EAST. EAST COAST TROUGH REDEVELOPS AS LOW PRESSURE OVER CANADA
DIGS SOUTHWARD ON MONDAY.

WILL KEEP CHANCE POPS TUESDAY NIGHT THROUGH WEDNESDAY NIGHT THEN
TAPER OFF THURSDAY. EVIDENT FROM AREA CROSS SECTIONS...BEST LIFT AND
DEEPER MOISTURE COME INTO PHASE DURING THE DAY WEDNESDAY...ENHANCED
UPPER JET. PWATS WILL AVERAGE 1.5 IN WEST AND GREATER THAN 2 IN EAST
DURING THE PERIOD.  LIKELY POPS IN ORDER...BUT WILL LEAVE AT HIGH
END CHANCE (50%) FOR NOW.  WITH THE TIGHTER GRADIENT AND THE TRACK
OF THE SURFACE LOW...WINDS EXPECTED TO REACH SCA CRITERIA TUESDAY
AND WEDNESDAY.

HIGH PRESSURE DEVELOPS OVER THE AREA FRIDAY AND SLIDES SOUTHEAST
SATURDAY. RETURN FLOW BECOMES ESTABLISHED BY SUNDAY IN ADVANCE
OF APPROACHING SHORTWAVE FOR MONDAY. WILL CARRY A SLIGHT CHANCE POP.
/CPW

.LWX...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
MARINE...NONE.
Hazardous weather outlook, Jul 21, 10:15 AM EST, 4 hours 15 minutes before
DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042-
050>057-WVZ048>055-220930-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1115 AM EDT MON JUL 21 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE CHESAPEAKE
BAY AND EAST OF GARRETT COUNTY...THE DISTRICT OF COLUMBIA...NORTHERN
VIRGINIA...THE NORTHERN AND CENTRAL SHENANDOAH VALLEY...AND THE
EASTERN PANHANDLE OF WEST VIRGINIA.

.DAY ONE...TODAY
THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS THIS AFTERNOON
ACROSS THE VIRGINIA SHENANDOAH VALLEY...POTOMAC HIGHLANDS INCLUDING
THE EASTERN WEST VIRGINIA PANHANDLE AND WESTERN MARYLAND. PRIMARY
THREAT TIME WILL BE FROM ABOUT 3 PM THROUGH 7 PM. THE MAIN THREAT
WILL BE FROM DAMAGING THUNDERSTORM WINDS. SOME AREAS COULD SEE A
QUICK INCH OF RAIN IN LESS THAN AN HOUR.

.DAYS TWO THROUGH SEVEN...

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER THE ENTIRE
REGION ON TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED BY MID AFTERNOON.

SMZ

In the hours before

Special weather statement, Jul 21, 11:05 AM EST, 3 hours 25 minutes before
DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042-
050>057-WVZ048>055-220000-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1205 PM EDT MON JUL 21 2003

...POSSIBLE SEVERE WEATHER THIS AFTERNOON MAINLY WEST OF THE BLUE
RIDGE...

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS THIS AFTERNOON
ACROSS THE VIRGINIA SHENANDOAH VALLEY...POTOMAC HIGHLANDS INCLUDING
THE EASTERN WEST VIRGINIA PANHANDLE AND WESTERN MARYLAND. THE
PRIMARY TIME FOR STORMS WILL BE FROM ABOUT 3 PM THROUGH 7 PM. THE
MAIN THREAT WILL BE FROM DAMAGING THUNDERSTORM WINDS. SOME AREAS
COULD SEE A QUICK INCH OF RAIN IN LESS THAN AN HOUR. MINOR FLOODING
OF LOW LYING AND POOR DRAINAGE AREAS WILL BE POSSIBLE WITH THE
STRONGEST STORMS.

WHILE SEVERE WEATHER IS MOST LIKELY IN AREAS WEST OF THE BLUE
RIDGE...ISOLATED SEVERE THUNDERSTORMS IS POSSIBLE FURTHER EAST.

THUNDERSTORMS COULD CONTINUE INTO THE EVENING AND NIGHTTIME HOURS
BUT WILL BECOME LESS LIKELY. HENCE THE THREAT FOR SEVERE WEATHER
WILL LESSEN DURING THE EVENING HOURS ...BUT THERE REMAINS A POTENTIAL
FOR ISOLATED HEAVY RAINFALL IN THE OVERNIGHT HOURS.

STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

SMZ

The radar

The Sterling radar (KLWX), 113 km away, was scanning. The volume nearest the first event began at 19:30 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Greene

When
July 21, 2:30 PM EST
Where
Greene County, Ruckersville
Measured
50 kt (58 mph) estimated gust
Reported by
NEWSPAPER
Coordinates
38.233, -78.367

A tree was downed onto Route 633. The time was estimated.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2003Every state in 2003This day in weather historyWarnings in Virginia, July 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5368493.